Colorado, 2023Winter Weather in Colorado, March 2 to 3, 2023
March 2 to 3, 2023 · NWS GJT · 2 events in 2 counties and zones
A quick moving upper level disturbance brushed northwest Colorado. The northern mountains, favored in the northwesterly flow, received a quick shot of moderate snowfall.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving upper level disturbance brushed northwest Colorado. The northern mountains, favored in the northwesterly flow, received a quick shot of moderate snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 2, 5:57 AM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Mar 2, 5:57 AM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
557 AM MST Thu Mar 2 2023
.UPDATE...
Issued at 554 AM MST Thu Mar 2 2023
Webcams are showing mostly clear skies over the San Juans and
southern valleys which matches up well with the latest HRRR and
NAMNEST guidance. Went ahead and cancelled the remaining winter
weather highlights.
&&
.SHORT TERM...(Today through Friday)
Issued at 249 AM MST Thu Mar 2 2023
Satellite imagery clearly shows circulation around the low
pressure center located over central Arizona with deep moisture
still streaming up from the south. Hi res guidance has shown
through the late evening and early morning hours that precip will
come to an end across most of our area and this looks to be
holding true. A band of heavier snow setup overnight and brought a
quick inch or two along portions of the I-70 corridor before
dissipating. The NAMNEST picked up on this feature well and
following its lead, a marked downturn in activity was expected
after 9Z...which is exactly what happened. Local obs and webcams
are showing plenty of fog around but little to no snow (except
down south). With that in mind, went ahead and cancelled the
advisories and warnings north of the San Juans and kept the
remaining highlights in place. Wouldn't be surprised if they come
down early as well but with snow being reported at the Durango
airport, will keep everything in place for this morning's package.
As mentioned, plenty of fog has setup across the region with
visibilities varying between 1/4 mile to 1 mile. Toyed with the
idea of a dense fog advisory for the Grand Valley down to Montrose
but webcams in town don't look 'too' bad so will hold off for
now. That being said, be aware of some fog for the morning
commute. By the afternoon, the low will have moved to eastern New
Mexico as precip comes to an end for the area and a weak,
transitory ridge builds in. Look for more clouds over the higher
terrain while most valleys should see partly sunny to sunny skies.
Despite generally northerly flow across the area, high
temperatures will be very similar to yesterday.
Heading into Friday, a shortwave will approach from the northwest
and while available moisture won't be excessive, enough will
accompany the wave to bring accumulating snow to the northern
mountains, and to a lesser extent the central mountains. An
argument could be made for an advisory for the Park/Gore Ranges
but amounts remain just...barely...sub-advisory. One more look
can't hurt and wouldn't be surprised if an advisory does get
issued later today. Look for light snow to begin Friday morning,
persisting through early Saturday morning. Widespread 4 to 6
inches will be common across the northern mountains and lesser
amounts for the Flat Tops and central mountains. The northern
valleys might see a quick inch or two as will the Roan/Tavaputs.
Looks like another mostly cloudy day over and north of the San
Juans with more sun than cloud for the southern valleys.
.LONG TERM...(Saturday through Wednesday)
Issued at 249 AM MST Thu Mar 2 2023
Some fairly large discrepancies continue to pop up with regards
to the long term. Will it be unsettled? Yep, sure looks it. It's
the finer details that haven't resolved themselves yet. Snow comes
to an end Saturday morning up north but it won't last long. The
next storm system sets up just off the PacNW as a closed low. It
won't move much but it will eject pieces of energy that will move
across our CWA. It also helps that the jet stream will be right on
top of us aiding in wide scale lift from Saturday through
Thursday. This will also allow some gustier winds to reach the
surface over the weekend...but only in the 20 to 30 mph range, a
little higher in the mountains. As of now, another round of snow
looks promising north of I-70 from Saturday evening through most
of the week. It looks to be Wednesday or Thursday until snow
tapers off. There aren't any particularly heavy times of snow, it
just doesn't want to stop. Both the EC and GFS are indicating this
scenario but the evolution of the PacNW low has a lot to be
desired. For now, confidence remains in the low to maybe medium
range but it sure looks like another week of unsettled weather
coming up.
Some good news is temperatures. Highs Sunday look to be right
about normal from I-70 south, below up north thanks to increased
cloud cover. This general trend of colder up north, seasonal or
above south remains in place through the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 430 AM MST Thu Mar 2 2023
Low clouds and some dense fog continue across the area this
morning. Do expect both fog and clouds to lift as the morning
progresses so once the sun rises, expect conditions to start
improving. Some snow continues for KDRO but this should also end
in the next few hours. Expect widespread VFR conditions after 17
to 18Z. Some mid to high level clouds make a return tonight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
UPDATE...TGR
SHORT TERM...TGR
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Mar 2, 4:03 AM MST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
403 AM MST Thu Mar 2 2023
COZ001>014-017>023-UTZ022>025-027>029-031300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
403 AM MST Thu Mar 2 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Winter Storm Warnings and Advisories remain in effect from the San
Juans southward. However, snow is expected to end this morning so
these highlights are not expected to last past noon. In fact, they
will probably fall off sooner than that. High pressure then builds
in bringing a return to more sunny skies for much of the area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Another round of snow is expected for the northern mountains and
surrounding areas Friday morning through Saturday morning. 4 to 6
inches of new snow looks probable. After that, unsettled weather
sets up for much of next week especially for the northern valleys
and mountains where more precipitation is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Weather, Flattop Mountains
- When
- March 2, 7:00 AM MST to March 3, 12:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 5 to 6 inches of snow fell across the area.
Winter Weather, Elkhead and Park Mountains
- When
- March 2, 9:00 AM MST to March 3, 2:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 4 to 9 inches of snow fell across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, March 2 to 3, 20233 deaths · 6 injured · 2 events
- Tornado and Hail in Texas, March 2, 2023$3.6 million · EF1 · 84 events
- Tornadoes and Damaging Winds in Louisiana, March 2 to 3, 20232 injured · $50 million · EF1 · 11 events
- Winter Weather in Montana, March 2, 20231 death · 3 events
- Tornadoes and Damaging Winds in Texas, March 2, 2023$50,000 · EF1 · 23 events
- Lightning Strikes in North Carolina, March 2, 2023$200,000 · 2 events
- Flash Flooding and Hail in Oklahoma, March 2 to 3, 2023$120,000 · 1.75 in hail · 8 events
- Tornado and Damaging Winds in Arkansas, March 2, 2023$25,000 · EF1 · 5 events
- High Wind in Texas, March 2, 2023$60,000 · 59 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, March 2, 2023$25,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Texas, March 2, 2023$7,000 · 1.5 in hail · 22 events
- High Wind in Texas, March 2, 2023$5,000 · 77 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075048, 1075047.